Alert archive / Wyoming / High Wind Watches in 2016

High Wind Watch 2, NWS Riverton, WY

February 2, 2016Park County, Wyoming

NWS Riverton, WY issued this high wind watch at Feb 2, 2016, 1:06 PM MST for Park County, Wyoming. It took effect at Feb 3, 2016, 5:00 PM MST. It was in force for .

The area

The counties it named.

The facts

Issued
Feb 2, 2016, 1:06 PM MST (20:06 UTC)
In effect from
Feb 3, 2016, 5:00 PM MST
Expired
Feb 3, 2016, 12:19 AM MST
In force
Issued by
NWS Riverton, WY

County Park County, WY

The radar

The Billings radar (KBLX), 167 km from the middle of the area, began a volume at 20:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 8.1 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2016-02-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2016-02-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
798 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
78 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

779 
WWUS75 KRIW 022006
NPWRIW

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE RIVERTON WY
106 PM MST TUE FEB 2 2016

...VERY STRONG WINDS POSSIBLE IN THE CODY FOOTHILLS WEDNESDAY
NIGHT THROUGH THURSDAY MORNING...

.FAVORABLE ATMOSPHERIC CONDITIONS ARE POTENTIALLY COMING TOGETHER
FOR INCREASING WINDS ALONG THE CODY FOOTHILLS BEGINNING ON
WEDNESDAY AND THEN PEAKING LATE WEDNESDAY NIGHT INTO THURSDAY
MORNING. INITIALLY...IT LOOKS LIKE STRONG WINDS WILL BLOW OUT OF
THE NORMALLY WINDY CANYONS WEDNESDAY...POTENTIALLY BECOMING HIGH
WINDS WEDNESDAY EVENING. IN ADDITION...FAVORABLE CONDITIONS FOR
VERY STRONG MOUNTAIN WAVE WINDS EXIST LATER WEDNESDAY NIGHT INTO
THURSDAY MORNING. STAY TUNED ON THIS DEVELOPING POTENTIAL HIGH
WIND SITUATION ALONG THE CODY FOOTHILLS.

WYZ003-031200-
/O.NEW.KRIW.HW.A.0002.160204T0000Z-160204T1800Z/
CODY FOOTHILLS-
INCLUDING THE CITIES OF...CODY...MEETEETSE
106 PM MST TUE FEB 2 2016

...HIGH WIND WATCH IN EFFECT FROM WEDNESDAY AFTERNOON THROUGH
THURSDAY MORNING...

THE NATIONAL WEATHER SERVICE IN RIVERTON HAS ISSUED A HIGH WIND
WATCH...WHICH IS IN EFFECT FROM WEDNESDAY AFTERNOON THROUGH
THURSDAY MORNING. 

* TIMING...WEST WINDS WILL GRADUALLY INCREASE DURING THE DAY
  WEDNESDAY...POTENTIALLY BECOMING HIGH WINDS IN SPOTS BY SUNSET
  WEDNESDAY. MORE WIDESPREAD HIGH WINDS ARE POSSIBLE LATER
  WEDNESDAY NIGHT INTO THURSDAY MORNING.

* WINDS...WEST 30 TO 40 MPH WITH GUSTS 60 TO 70 MPH
  POSSIBLE...ESPECIALLY NORTH OF CODY. 

* IMPACTS...TRAVELLERS PLANNING TRAVEL ALONG HIGHWAY 120 BETWEEN
  CODY AND CLARK SHOULD BE PREPARED FOR VERY STRONG AND ERRATIC
  CROSS WINDS DEVELOPING LATE WEDNESDAY AND PEAKING OVERNIGHT
  WEDNESDAY INTO THURSDAY MORNING. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS
HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF
58 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST
FORECASTS.

&&

$$

SKRBAC
1 follow-up statement
821 
WWUS75 KRIW 030719
NPWRIW

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE RIVERTON WY
1219 AM MST WED FEB 3 2016

...STRONG WINDS IN THE CODY FOOTHILLS TONIGHT THROUGH EARLY
AFTERNOON THURSDAY...

.FAVORABLE ATMOSPHERIC CONDITIONS WILL COME TOGETHER FOR
INCREASING WINDS ALONG THE CODY FOOTHILLS BEGINNING TONIGHT...PEAKING
LATE TONIGHT INTO THURSDAY MORNING. INITIALLY...IT LOOKS LIKE
STRONG WINDS WILL BLOW OUT OF THE NORMALLY WINDY CANYONS
TODAY...BECOMING HIGH WINDS THIS EVENING. IN ADDITION...FAVORABLE
CONDITIONS FOR VERY STRONG MOUNTAIN WAVE WINDS EXIST LATER
WEDNESDAY NIGHT THROUGH THURSDAY MORNING. 

WYZ003-032300-
/O.UPG.KRIW.HW.A.0002.160204T0000Z-160204T1800Z/
/O.NEW.KRIW.HW.W.0005.160204T0000Z-160204T2100Z/
CODY FOOTHILLS-
INCLUDING THE CITIES OF...CODY...MEETEETSE
1219 AM MST WED FEB 3 2016

...HIGH WIND WARNING IN EFFECT FROM 5 PM THIS AFTERNOON TO 2 PM
MST THURSDAY...

THE NATIONAL WEATHER SERVICE IN RIVERTON HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT FROM 5 PM THIS AFTERNOON TO 2 PM MST
THURSDAY. THE HIGH WIND WATCH IS NO LONGER IN EFFECT. 

* TIMING...WEST WINDS WILL GRADUALLY INCREASE DURING THE DAY
  TODAY...BECOMING HIGH WINDS IN SPOTS BY SUNSET. MORE WIDESPREAD
  HIGH WINDS ARE POSSIBLE LATER TONIGHT THROUGH THURSDAY MORNING.

* WINDS...WEST 30 TO 40 MPH WITH GUSTS 60 TO 70 MPH POSSIBLE... 
  ESPECIALLY NORTH OF CODY. 

* IMPACTS...TRAVELERS PLANNING TRAVEL ALONG HIGHWAY 120 BETWEEN
  CODY AND CLARK SHOULD BE PREPARED FOR VERY STRONG AND ERRATIC
  CROSS WINDS...PEAKING OVERNIGHT TONIGHT INTO THURSDAY MORNING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

&&

$$

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this high wind watch went out at Feb 2, 11:28 AM MST, 1 hour 38 minutes earlier.

Area forecast discussion, Feb 2, 11:28 AM MST, 1 hour 38 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE RIVERTON WY
1128 AM MST TUE FEB 2 2016

.SHORT TERM...TODAY THROUGH THURSDAY NIGHT

TODAY AND TONIGHT...GRADUAL DRYING AND SOME CLEARING AS OUR STORM
PULLS OUT INTO THE PLAINS WITH OCCASIONAL FLURRIES LEFTOVER INTO THE
AFTERNOON. CHILLY NORTHWEST FLOW WILL TAKEOVER WITH THE LAST FEW
MODEL RUNS BRINGING A WEAK DISTURBANCE THROUGH LATE...WITH LAPSE
RATES LOOKING MORE IMPRESSIVE...THOUGHT THE PREVIOUS SHIFT HAD A
GOOD HANDLE ON WHERE THE BEST CHANCE FOR SNOW SHOWERS WILL BE...WENT
AHEAD AND BUILT ON THAT IDEA POPS WISE AND BROUGHT THEM EARLIER INTO
THE EVENING AND AFTERNOON GIVEN THE FAVORABLE LAPSE RATES AND
ADEQUATE MOISTURE. IN ADDITION...WIND CHILLS BELOW ZERO ACROSS
WESTERN AND CENTRAL WYOMING...WITH SOME WIND CHILLS APPROACHING 20
BELOW ALONG THE INTERSTATE 80 CORRIDOR AND IN THE WESTERN MOUNTAINS
CAN BE EXPECTED.

WEDNESDAY...RIDGING BUILDS INTO THE REGION WITH SOME FLATTENING LATE
WEDNESDAY NIGHT. WAA AND DIFLUENT FLOW AHEAD OF AN APPROACHING SHORT
WAVE WILL INCREASE THE CHANCE FOR SNOW IN THE WESTERN MOUNTAINS
LATE...OTHERWISE WEDNESDAY WILL BE BREEZY...ESPECIALLY IN THE CODY
FOOTHILLS AND ACROSS THE SOUTH...AND COOL AS MILD AIR ALOFT TAKES
ITS TIME FILTERING IN FROM THE WEST.

THURSDAY...A SPLITTING TROUGH MOVES INTO THE REGION...DELIVERING
ANOTHER CHANCE FOR MEASURABLE SNOW ACROSS THE WEST AND SOUTH DURING
THE DAY...POSSIBLY MOVING EAST OF THE DIVIDE THURSDAY EVENING. THE
TRANSITION EAST OF THE DIVIDE IS HANDLED DIFFERENTLY BY THE
MODELS...SO JUST INTRODUCED SOME SLIGHT CHANCE POPS FOR NOW.

.LONG TERM...FRIDAY THROUGH TUESDAY

THERE MAY BE LINGERING LIGHT SNOW OR FLURRIES IN THE EAST ZONES
FRIDAY MORNING IF THE ECMWF MODEL IS CORRECT WHILE THE GFS IS DRY.
WILL OPT FOR A DRY FORECAST FRIDAY FOR NOW. SATURDAY LOOKS DRY AS
WELL FOR THE REGION. THE EXCEPTION IS NW WY WHERE SCATTERED LIGHT
SNOW DEVELOPS SATURDAY AFTERNOON AHEAD OF THE NEXT WEATHER SYSTEM.
MILDER HIGH TEMPS FRIDAY AND SATURDAY WITH SNOW COVERED AREAS NOT
RECOVERING AS MUCH DUE TO THE RECENT ADDITIONAL SNOW COVER. SUN
ANGLE MIGHT HELP BUT THAT EFFECT IS MORE POTENT IN LATE FEBRUARY.

THIS WEATHER SYSTEM IS FORECAST TO DROP SOUTHEAST THROUGH MONTANA
AND WY SATURDAY NIGHT AND SUNDAY. MUCH COLDER AIR FROM CANADA IS
DRAWN SOUTH WITH THIS SYSTEM AS WELL AS A POTENTIAL SECOND SHOT OF
COLD AIR SUNDAY NIGHT INTO MONDAY. THE 00Z GFS AND ECMWF MODEL
WERE IN AGREEMENT. THE 06Z GFS HAS BACKED OFF ON THE COLD FOR
MONDAY.

THERE ARE CERTAINLY MODEL ISSUES WITH RESPECT TO THE HIGH
AMPLITUDE RIDGE BUILDING OVER THE WEST COAST OF THE U.S. INTO
WESTERN CANADA SUNDAY THROUGH TUESDAY. THE 00Z ECMWF MODEL NUDGES
THE RIDGE CLOSER TO WY MONDAY INTO TUESDAY. THUS AFTER A COLD
SUNDAY...MONDAY AND TUESDAY ARE MILDER. THE 00Z GFS WAS KEEPING
THE COLD AIR IN ON SUNDAY AND MONDAY WITH MODERATION ON TUESDAY.
THE 06Z GFS GOES MUCH MILDER MONDAY AND TUESDAY LEANING TOWARD THE
00Z ECMWF. WITH ALL THAT SAID...HAVE COLDER HIGHS FOR SUNDAY. THEN
MONDAY WOULD BE A BIT WARMER IN THE WEST EXCEPT FOR THE SNOW
COVERED WESTERN VALLEYS WHERE INVERSIONS SET UP. MONDAY EAST OF
THE DIVIDE LOOKS COLDER BUT DID NOT GO AS COLD AS SOME GUIDANCE
SUGGESTS DUE TO THE UNCERTAINTY OF THE PATTERN. THEN MILDER ALL
AREAS TUESDAY WITH LESS WARMING IN THE SNOW COVERED VALLEYS.
AS FOR PRECIP...SCATTERED MOUNTAIN LIGHT SNOW SUNDAY WITH BETTER
COVERAGE IN THE NORTHERN BIGHORN MTS. MONDAY AND TUESDAY DRIER IN
THE WEST AND CENTRAL. POSSIBLE SCATTERED LIGHT SNOW IN THE
NORTHERN BIGHORN MTS AND NORTHERN JOHNSON COUNTY MONDAY...DRY ON
TUE.

PLENTY OF TIME TO WATCH THIS UPCOMING WEEKEND WEATHER PATTERN AND
ADJUST FORECAST AS NEEDED.

&&

.AVIATION.../18Z ISSUANCE/

THE SNOW AND MVFR/IFR/MTN OBSCTNS CONDITIONS ARE EXPECTED TO
GRADUALLY DECREASE IN COVERAGE DURING THE MORNING...WITH TERMINALS
BECOMING MAINLY VFR BY 21Z IN MOST AREAS...AS THE WINTER STORM
CONTINUES TO PULL AWAY FROM THE AREA. A WEAK SYSTEM IN THE NORTHWEST
FLOW IN WAKE OF THE MAIN SYSTEM COULD RESULT IN ISOLATED TO LOCALLY
SCATTERED SNOW SHOWERS TONIGHT...AND WILL HAVE VCSH TO ACCOUNT FOR
THIS ALTHOUGH KCPR COULD SEE BRIEF IFR/MVFR CONDITIONS. WINDS ARE
EXPECTED TO BE MAINLY LIGHT IN MOST AREAS TODAY. HOWEVER BREEZY WEST
TO NORTHWEST WINDS ARE EXPECTED TO DEVELOP TONIGHT OVER
SWEETWATER...UPPER GREEN RIVER BASIN...AND THE DUBOIS AREA. THIS
WIND COULD EVEN IMPACT THE KRIW TERMINAL. SOUTHWEST WINDS ARE
EXPECTED TO INCREASE AT KCPR BY 15Z WED ALONG WITH THE POTENTIAL FOR
REDUCED VISIBILITY IN BLOWING SNOW..

&&

.FIRE WEATHER...

SNOW SHOWERS ACROSS THE FORECAST AREA WILL RESULT IN FAIR SMOKE
DISPERSION THIS AFTERNOON. MIXING HEIGHTS LOWER A BIT AFTER TODAY
BUT VARIABLE CLOUD COVER AND OCCASIONAL BREEZES WILL KEEP SMOKE
DISPERSION FROM BOTTOMING OUT ACROSS THE BOARD...THOUGH THERE WILL
BE SOME INVERSIONS RETURNING TO VALLEYS AND BASINS AFTER
TONIGHT...WITH SOME IMPROVEMENT DURING THE DAY. THERE WILL BE A FEW
SHOTS AT SOME MORE SNOW AS THE WEEK MOVES ALONG BUT NOTHING
SIGNIFICANT ON THE HORIZON. A STRONG RIDGE COULD BE BUILDING IN NEXT
WEEK...WITH DRIER AND CALMER WEATHER POSSIBLE...IN ADDITION TO
SOME STRONG INVERSIONS IN ANY SNOW COVERED VALLEYS OR BASINS.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...

WINTER STORM WARNING UNTIL 9 AM MST THIS MORNING FOR WYZ020-022.

WINTER WEATHER ADVISORY UNTIL 9 AM MST THIS MORNING FOR WYZ011-
015-017>019-027>030.

&&

SHORT TERM...ALLEN
LONG TERM...AR
AVIATION...WM/LIPSON
FIRE WEATHER...ALLEN
Hazardous weather outlook, Feb 2, 10:10 AM MST, 2 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
1010 AM MST TUE FEB 2 2016

WYZ001>020-022>030-031300-
YELLOWSTONE NATIONAL PARK-ABSAROKA MOUNTAINS-CODY FOOTHILLS-
NORTH BIG HORN BASIN-SOUTHWEST BIG HORN BASIN-
SOUTHEAST BIG HORN BASIN-OWL CREEK AND BRIDGER MOUNTAINS-
BIGHORN MOUNTAINS WEST-BIGHORN MOUNTAINS SOUTHEAST-
NORTHEAST JOHNSON COUNTY-SOUTHEAST JOHNSON COUNTY-
TETON AND GROS VENTRE MOUNTAINS-JACKSON HOLE-
WIND RIVER MOUNTAINS WEST-WIND RIVER MOUNTAINS EAST-
UPPER WIND RIVER BASIN-WIND RIVER BASIN-LANDER FOOTHILLS-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-
NATRONA COUNTY LOWER ELEVATIONS-CASPER MOUNTAIN-STAR VALLEY-
SALT RIVER AND WYOMING RANGES-UPPER GREEN RIVER BASIN FOOTHILLS-
UPPER GREEN RIVER BASIN-SOUTH LINCOLN COUNTY-
ROCK SPRINGS AND GREEN RIVER-FLAMING GORGE-EAST SWEETWATER COUNTY-
1010 AM MST TUE FEB 2 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL
WYOMING.

.DAY ONE...TODAY AND TONIGHT

SNOW TAPERING OFF THROUGH THE MORNING WITH SCATTERED SNOW SHOWERS
COMING OFF THE MOUNTAINS THIS AFTERNOON AND EVENING. SNOW SHOWERS
THIS AFTERNOON AND EVENING COULD CAUSE SHARP REDUCTIONS IN
VISIBILITY AND SLICK ROADS AT TIMES.

HIGHWAY CONDITIONS IN CENTRAL AND SOUTHERN WYOMING WILL BE
HAZARDOUS AT TIMES TODAY. PLEASE CHECK WYOROAD.INFO FOR THE
LATEST ROAD CONDITIONS AND CLOSURES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO WIDESPREAD HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE URGED TO REPORT SNOWFALL AMOUNTS. THANK YOU.

Nearby

High Wind Watches in Wyoming, 2016Every high wind watch in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.